Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 14, 2018, 1:42 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 1:42 PM MDT (19:42 UTC)
- Expired
- May 14, 2018, 2:03 PM MDT
- In force
- 21 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
682
WUUS55 KCYS 141942
SVRCYS
WYC001-021-142030-
/O.NEW.KCYS.SV.W.0017.180514T1942Z-180514T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
142 PM MDT MON MAY 14 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Albany County in southeastern Wyoming...
Northwestern Laramie County in southeastern Wyoming...
* Until 230 PM MDT
* At 142 PM MDT, a severe thunderstorm was located near Baldy Peak,
or 17 miles northeast of Laramie, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Iron Mountain and Baldy Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4156 10557 4169 10540 4160 10508 4139 10526
TIME...MOT...LOC 1942Z 291DEG 12KT 4154 10543
HAIL...1.00IN
WIND...60MPH
$$
Cox1 follow-up statement
691
WWUS55 KCYS 142003
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
203 PM MDT MON MAY 14 2018
WYC001-021-142013-
/O.CAN.KCYS.SV.W.0017.000000T0000Z-180514T2030Z/
Albany WY-Laramie WY-
203 PM MDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4156 10557 4169 10540 4160 10508 4139 10526
TIME...MOT...LOC 1959Z 291DEG 12KT 4151 10534
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:23 PM MDT, 19 minutes earlier.
Area forecast discussion, May 14, 1:23 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 123 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Wednesday Night) Issued at 117 PM MDT Mon May 14 2018 Tonight...Expecting showers and thunderstorms to continue to increase in coverage and intensity as a shortwave trough feature moves overhead through the evening. CAPE ranges from 1000 to 1800 J/kg with shear only around 25 knots, so expect the strongest storms to produce small hail and wind gusts to 50 mph through the early evening with the main threat being locally heavy rain from slow moving storms. Greatest coverage will be near the Colorado state line from Laramie to Cheyenne to Sidney this evening. Storms will decrease rapidly in coverage with loss of heating by late evening and after midnight. Again, areas of fog expected late. Tuesday...Expect a lesser coverage of showers and thunderstorms with warmer temperatures aloft as heights rise somewhat. Still though, will see isolated to scattered showers and thunderstorms in the afternoon along and near the Laramie Range. Tuesday night...Showers and thunderstorms will move slowly east across far southeast Wyoming and the southern Nebraska panhandle in the early evening, then dissipate with loss of daytime heating. Wednesday...Warmer temperatures will occur with more sunshine and with 700 mb temperatures rising to near 9 Celsius. It appears that warming temperatures aloft combined with drier air at low and mid levels will preclude most thunderstorm formation. .LONG TERM...(Thursday through Monday) Issued at 117 PM MDT Mon May 14 2018 Thursday...Looks like the best chance for isolated strong to severe thunderstorms in the afternoon and evening over our eastern counties as the flow aloft becomes southwest with lowering heights and decent low level convergence noted along and east of I-25, along with CAPE of 2000 to 3000 J/kg over the Nebraska Panhandle. Friday...As the next trough aloft approaches from Colorado, negatively tilted, a cold front will move south across our counties producing cool and moist upslope northeast winds. With a nearly saturated airmass, and moist flow aloft over the cool dome, expect numerous showers and isolated thunderstorms in the afternoon and evening, along with cooler temperatures. Saturday...The slow moving trough aloft moves overhead, with the cool surface boundary layer air well in place. With a nearly saturated airmass, along with dynamical lift and upslope lift and diurnal heating, expect scattered to numerous showers and isolated thunderstorms again in the afternoon and evening. Cool temperatures will all of the cloud cover and falling precipitation. Sunday...The upper trough opens up overhead and with more subsidence behind the trough axis, expect to see only isolated to scattered coverage of showers and thunderstorms, mainly west of I-25, since it will be more stable further to the east. Monday...Although weak ridging aloft persists, there will be adequate low and mid level moisture to produce isolated to scattered late day showers and thunderstorms south of a Rawlins to Lusk line. Warming temperatures with less cloud cover. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 117 PM MDT Mon May 14 2018 Latest radar loop was showing a few showers and thunderstorms developing over the mountain ranges. The latest HRRRX is showing this convection spreading east during the afternoon. May see some pea to marble size hail occur with this convection as it moves east this afternoon. The instability is progged to be a little greater than yesterday in areas along and east of the Laramie Range which could favor a bit stronger storms along with heavy rainfall. The HRRRX also shows this convection spreading east into the Nebraska panhandle this evening similar to yesterday. After the convection moves out of the picture we will once again see some patchy fog. && .FIRE WEATHER... Issued at 117 PM MDT Mon May 14 2018 Minimal concerns based on expected winds and humidities, although humidities will range from 15 to 20 percent Wednesday and Thursday afternoons across Carbon County of Wyoming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...REC FIRE WEATHER...RUBIN
Hazardous weather outlook, May 14, 4:33 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 AM MDT Mon May 14 2018 NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There will be some patchy fog this morning, some locally dense. Otherwise scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected but some locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101>105-109>114-151100- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 433 AM MDT Mon May 14 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon into this evening. No severe storms are expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A chance for mainly afternoon and evening showers and thunderstorms will exist mainly through Saturday. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:44 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| May 14, 12:07 AM MDT | Special Weather Statement | CYS | 38 min | |
| May 14, 12:47 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 58 min |
| May 14, 2:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 14, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| May 14, 2:45 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| May 14, 2:59 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 42 min |
| May 14, 3:00 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| May 14, 3:02 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 58 min |
| May 14, 3:24 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| May 14, 3:36 PM MDT | Special Weather Statement | CYS | Goshen | 54 min |
| May 14, 3:39 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| May 14, 3:55 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 14, 4:00 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.